Colorado, 2002

Flood in Colorado, November 9, 2002

November 9, 2002 · NWS GJT · 1 event in 1 county or zone

S. Highway 666 at County Road W.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused Brumley Draw to overflow resulting in mud, debris, and water 6 to 8 inches deep to run across U.S. Highway 666 at County Road W.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 9, 2:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 9, 2:03 PM MST, 1 hour 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MST SAT NOV 9 2002

GOOD FETCH OF MOISTURE OFF THE PACIFIC CONTINUES IN FAST ZONAL FLOW.
130KT JET OVERHEAD IN COMBINATION WITH OROGRAPHICS CONTINUES TO
PRODUCE WIDESPREAD RAIN...SNOW...AND A FEW THUNDERSTORMS ACROSS THE
AREA. SHORTWAVE CURRENTLY MOVING ACROSS THE AREA IS BRINGING A
SOME COOLER AIR INTO THE AREA AND INCREASING LAPS RATES.

PATTERN BEGINS TO AMPLIFY TONIGHT AND SUNDAY WITH THE FLOW
GRADUALLY VEERING TO THE NORTHWEST. LITTLE CHANGE FROM EARLIER
THINKING...WITH H7 TEMPS COOLING TO MINUS 6-8 DEGREES CELSIUS ACROSS
THE AREA BY 12Z SUNDAY. THIS SHOULD BRING SOME SNOW SHOWERS TO THE
GRAND VALLEY BY DAYBREAK SUNDAY BUT EXPECT LITTLE IF ANY ACCUMULATION
WITH MIN TEMPS NEAR FREEZING...REBOUNDING INTO THE 40S DURING THE
DAY.

ONGOING WINTER STORM HIGHLIGHTS LOOK ON TRACK WITH TOTAL
ACCUMULATIONS IN THE ONE TO THREE FOOT RANGE ACROSS THE MOUNTAINS BY
LATE SUNDAY. AS THE JET BECOMES ORIENTED NW TO SE SUNDAY...MODELS
AGREE THAT THE BEST MOISTURE AND FORCING BECOMES FOCUSED ACROSS THE
NORTH. LOW LEVEL MOISTURE IN PLACE AND OROGRAPHIC COMPONENT SHOULD
KEEP A HEALTHY DOSE OF SNOW SHOWERS GOING ACROSS SOUTHERN MOUNTAINS
THOUGH. COLORADO ZONE 5 SHOULD PICK UP SEVERAL INCHES OF SNOW AS
COOLER AIR MOVES IN TONIGHT AND SUNDAY. SNOW MODEL ACCUMULATIONS ARE
NOT IMPRESSIVE FOR ZONE 5 TONIGHT AND WILL KEEP AMOUNTS IN ADVISORY
RANGE.

WILL TAPER THE POPS DOWN SUNDAY NIGHT AND MONDAY BUT MOIST LOW
LEVELS AND NORTHWEST FLOW WILL KEEP SHOWERS GOING...ESPECIALLY ACROSS
THE CENTRAL AND NORTHERN MOUNTAINS. TAL

EXTENDED (WED-SAT)...PACIFIC SHORTWAVE TROUGH EXPECTED TO AFFECT
FORECAST AREA LATE WED INTO THU. ECMWF IS A LITTLE DEEPER AND FASTER
THAN MRF...WILL BLEND BOTH AND FORECAST WEAKER AND MORE PROGRESSIVE
SOLUTION...MAY EXTEND COVERAGE OF SLIGHT THREAT OF PRECIP ACROSS THE
NORTHERN AND CENTRAL ZONES FOR THURSDAY PERIOD. UPPER RIDGE DEVELOPS
BEHIND SHORTWAVE FOR FRIDAY AS ANOTHER STRONGER PACIFIC SYSTEM
APPROACHES THE WEST COAST SATURDAY. DRY AND SEASONAL CONDITIONS CAN
BE EXPECTED FRI-SAT.   NADLER.83

.GJT...WINTER STORM WARNING FOR MOUNTAINS OF EXTREME EASTERN
          UTAH AND WESTERN COLORADO TONIGHT AND SUNDAY.
    ...SNOW ADVISORY FOR COLORADO ZONE 5 TONIGHT AND SUNDAY.
Hazardous weather outlook, Nov 9, 6:03 AM MST, 9 hours 57 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

A VIGOROUS PACIFIC STORM SYSTEM WILL CONTINUE TO PRODUCE VALLEY RAIN
AND MOUNTAIN SNOW OVER EASTERN UTAH AND WESTERN COLORADO TODAY.
STRONG WEST WINDS OVER MOUNTAIN PASSES WILL CAUSE BLOWING AND
DRIFTING SNOW...AND REDUCED VISIBILITIES. FOR DETAILS...PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

.SPOTTER REPORTS ARE REQUESTED AS SNOWFALL ACCUMULATES
AND/OR IF STRONG WINDS ARE EXPERIENCED.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

VALLEY RAIN SHOWERS AND MOUNTAIN SNOW WILL CONTINUE INTO SUNDAY AS
THE PACIFIC STORM PROGRESSES EASTWARD. ABOVE 7500 FEET...1 TO 2 FEET
OF SNOW CAN BE EXPECTED BY SUNDAY AFTERNOON. PLEASE REFER TO THE
LATEST SPECIAL WEATHER STATEMENT ISSUED BY THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.  DRIER CONDITIONS WILL FOLLOW LATE
MONDAY...WITH THE NEXT STORM SYSTEM POSSIBLE LATE WEDNESDAY AND
THURSDAY.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montezuma

When
November 9, 4:00 PM MST to 5:30 PM MST
Where
Montezuma County, 12 mi NW of Cortez
Reported by
LAW ENFORCEMENT
Coordinates
37.338, -108.597 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322170.